Embolic Hypodermic Needle Causing Traumatic Cardiac Tamponade: A Case Report
Year: 2019
Type: article
Study design: Case Report
Abstract: We present a unique case of a broken fragment of a hypodermic needle breaking and embolizing to the heart. This needle subsequently penetrated the right ventricle and the patient developed hemopericardium which resulted in cardiac tamponade physiology. DATA SOURCES: None. STUDY SELECTION: None. DATA EXTRACTION: None. DATA SYNTHESIS: Recognizing the potential for unusual and serious complications of IV illicit drug use is an important part of providing effective and timely medical care in this vulnerable population. CONCLUSIONS: An embolic needle phenomenon can have significant sequela, including direct cardiac trauma leading to tamponade and subsequent cardiac collapse. Partnering with the patient to take a detailed history was critical in uncovering the underlying etiology of this patient's cardiogenic shock.
Source: Critical Care Explorations
Institution: University of California, San Francisco
Language: English
Topic: Foreign Body Medical Cases
Subfield: Radiology, Nuclear Medicine and Imaging
Field: Medicine
Domain: Health Sciences
Open Access status: gold
Estimated APC paid: $1,600
OpenAlex ID: W2969121117
